Recurrent pancreatitis induced by valproic acid. A case report and review of the literature

Paul H. Parker, Gerard L. Helinek, Fayez K. Ghishan, Harry L. Greene

Research output: Contribution to journalReview article

51 Scopus citations

Abstract

Valproic acid represents a new class of anticonvulsants that are widely employed in the management of many types of seizure disorders. Compared with other anticonvulsants, it has been considered relatively free of adverse effects. Recently, acute hepatic failure has been ascribed to valproic acid. Now experience is accumulating that implicates this agent in causing pancreatitis. Contributing to this evidence, the patient described herein had well-documented, recurrent pancreatitis while he was taking valproic acid. Nonspecific vomiting and abdominal pain frequently occur with valproic acid; however, pancreatitis must be considered whenever these symptoms are severe or protracted.

Original languageEnglish (US)
Pages (from-to)826-828
Number of pages3
JournalGastroenterology
Volume80
Issue number4
StatePublished - Apr 1981
Externally publishedYes

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Fingerprint Dive into the research topics of 'Recurrent pancreatitis induced by valproic acid. A case report and review of the literature'. Together they form a unique fingerprint.

  • Cite this